Trimethoprim -Sulfamethoxazole Induced Sepsis Like Syndrome

1ROCHESTER GENERAL HOSPITAL, ROCHESTER, NY

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 423

Keywords:

Case Presentation:

85 year old woman with history of bio-prosthetic mitral valve presented with fever and rigors few days after dental work for which she took trimethoprim-sulfamethoxazole (TMP-SMZ). On physical examination, she had maculopapular rash on her face and left arm. Her labs showed leukocytosis of 22,300/ul with 23% bands, lactic acid of 5.2 mmol/L, Creatinine of 1.3 mg/dl with baseline creatinine of 0.9 mg/dl and potassium of 4.3 mEq/L. She was initially managed with broad spectrum antibiotics which were discontinued after 48 hours. Blood cultures and urine cultures remained negative for any bacterial growth. CT abdomen, CT chest and transthoracic echocardiography failed to show any source of infection. She was managed with supportive care with no recurrence of symptoms, resolution of leukocytosis and normalization of creatinine. She was discharged home after four days with the diagnosis of severe sepsis with unclear source.

About 4 weeks later, the patient again presented with rigors five hours after taking TMP-SMZ again for her dental work. Physical examination was remarkable for facial erythema. Her labs showed leukocytosis of 18,000/ul with 85% neutrophils, 13% bands, lactic acid of 2.8 mmol/L, Creatinine of 1.2 mg/dl and potassium of 4.1 mEq/L. Blood cultures, urine culture and chest imaging failed to show any evidence of infection. She was given ciprofloxacin for one day for possible sepsis which was then discontinued. Her symptoms and laboratory abnormalities resolved with supportive care and was discharged home after 24 hours. Her presentation was thought to be due to TMP-SMZ induced sepsis like reaction.

Discussion:

Bactrim is relatively commonly prescribed antibiotic. One of the rare but dramatic reaction to TMP-SMZ can mimic like sepsis which can be a diagnostic challenge in hospital settings. In our patient, well established sepsis like syndrome occurred with initial and recurrent exposure to TMP-SMZ. We do not believe our patient’s illness represented true sepsis. There have been case reports about TMP-SMZ causing sepsis like syndrome in HIV patients but we report a similar reaction in a patient who is not immunocompromised.

Conclusions:

TMP-SMZ can cause sepsis like syndrome in immune-competent host which can be diagnostic challenge in hospital settings.

To cite this abstract:

Abbas F, Jadhav N. Trimethoprim -Sulfamethoxazole Induced Sepsis Like Syndrome. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 423. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/trimethoprim-sulfamethoxazole-induced-sepsis-like-syndrome/. Accessed May 27, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.